Kansas, 2005Winter Storm in Kansas, February 8, 2005
February 8, 2005 · NWS ICT · 7 events in 7 counties and zones
7 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 8, 9:45 AM CST, 15 minutes earlier.
Area forecast discussion, Feb 8, 9:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
945 AM CST TUE FEB 8 2005
.DISCUSSION...
LATEST SNOW REPORTS SUGGEST THAT SNOW TOTALS IN CEN KS MAY BE A
LITTLE HIGHER THAN ORIGNALLY ANTICIPATED, AS MAIN SHORTWAVE WITH
DYNAMIC LIFT AND FRONTOGENISIS IS STILL LOCATED IN ERN COL. SO
EXPECT LOTS OF LIFT FOR HEAVY SNOWFALL POTENTIAL TO CONTINUE ACROSS
MOST OF THE AREA THROUGH 21Z AS THIS LIFT PROGRESSES ACROSS CEN/SRN
KS. WITH ALREADY 3-4 AMOUNTS IN CEN KS, WILL GO AHEAD AND UPGRADE
THE ADVISORY TO A WARNING. THIS WILL BE MAINLY ALONG AND NORTH OF A
GREAT BEND TO COTTONWOOD FALLS LINE. SNOW TOTALS WILL PROBABLY VARY
GREATLY AS CELLUAR NATURE TO SNOW IS PRODUCING BURSTS OF HEAVY SNOW,
BUT ANTICIPATE THE HEAVIEST SNOW TO BE ALONG A GREAT BEND TO
ELLSWORTH TO LINCOLN LINE WITH SOME HEALTHY 6-8 INCH AMOUNTS.
UPGRADED WINTER WX HEADLINE OUT SHORTLY.
KETCHAM
---------------------------------------------------------------
357 AM CST TUE FEB 8 2005
.PREVIOUS DISCUSSION...
TUE:
PRECIPITATION BREAKING OUT IN FAR WESTERN SECTIONS OF FORECAST AT
THIS TIME, PRIMARILY BEING DRIVEN BY WARM AIR ADVECTION/CONVERGENCE
AS EVIDENCED BY PROFILERS. GLOBAL FORECAST SYSTEM MODEL ONCE AGAIN
THE FAVORED MODEL BASED ON LOW LEVEL TEMPERATURE INITIALIZATION.
GLOBAL FORECAST SYSTEM MODEL FORECAST SOUNDINGS SUGGEST FREEZING
DRIZZLE SHOULD QUICKLY TRANSITION TO SNOW AS ICE CRYSTALS ARE
INTRODUCED. SOME ICE PELLETS/SNOW GRAINS HAVE BEEN REPORTED, BUT DO
NOT BELIEVE THESE WILL BE SIGNIFICANT OR LONG LIVED. LAPSE RATES
SUGGEST GOOD RESPONSE FROM FORCING. BY 18 UTC WARM AIR ADVECTION
WANES, HOWEVER LIFT FROM APPROACHING SHORTWAVE SHOULD INCREASE,
KEEPING THE MODERATE SNOW GOING INTO EARLY AFTERNOON. HIGHEST
ACCUMULATIONS EXPECTED ACROSS CENTRAL KS DUE TO PERSISTENCE, HOWEVER
RATES MAY BE A BIT HIGHER IN A BAND FROM NEAR HUT-MARION. RAIN/SNOW
MIX POSSIBLE IN FAR SOUTHEAST KS. HAVE EXPANDED ADVISORY A BIT
FURTHER SOUTH.
TONIGHT:
LATEST MODEL RUNS SHOWS PRECIPITATION WILL BE A BIT SLOWER TO EXIT
THE AREA, AND HAVE OPTED TO EXTEND ADVISORY UNTIL 9 PM. THIS SHOULD
ALLOW MORE FLEXIBILITY WITH DAY SHIFT IN HANDLING THE DEPARTING
PRECIPITATION. AS WAVE PASSES AND LOSS OF WARM AIR ADVECTION, EXPECT
PRECIPITATION RATES TO DWINDLE TO RELATIVELY LIGHT SNOW BY VERY LATE
AFTERNOON/EVENING.
WED-THU:
TEMPERATURES THROUGHOUT THIS PERIOD WILL BE LIMITED BY SNOWCOVER AND
LIMITED MIXING. ONLY MINOR TWEAKS TO GOING FORECAST.
FRI-MON:
CONCERN IS HOW QUICKLY TEMPERATURES WILL REBOUND, WITH MUCH
DEPENDING ON HOW MUCH TEMPERATURES RADIATE OUT AND AMOUNT OF MIXING
DURING THE DAY. STILL A CONSIDERABLE AMOUNT OF UNCERTAINTY IN
TIMING OF NEXT SYSTEM. DID NOT MAKE ANY SIGNIFICANT CHANGES, OTHER
THAN TO TWEAK TEMPERATURES SLIGHTLY TO BETTER ANTICIPATED SYNOPTIC
PATTERN AND LOCAL EFFECTS. MAY TAKE A CLOSER LOOK AT EXTENDED AFTER
SHORT TERM PRODUCTS ARE ISSUED.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 29 18 32 21 / 90 40 10 0
HUTCHINSON 27 15 30 18 / 90 40 10 0
NEWTON 27 16 31 19 / 90 40 10 0
ELDORADO 28 18 32 21 / 90 50 10 0
WINFIELD-KWLD 31 20 36 23 / 90 50 10 0
RUSSELL 22 10 26 12 / 100 20 10 0
GREAT BEND 23 12 27 14 / 100 20 10 0
SALINA 24 14 27 15 / 100 40 10 0
MCPHERSON 26 15 29 16 / 100 40 10 0
COFFEYVILLE 37 24 37 23 / 70 70 10 0
CHANUTE 33 21 34 22 / 80 70 10 0
IOLA 32 20 33 22 / 80 70 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY NORTHWEST
OF A LINE FROM IOLA TO HOWARD TO ARKANSAS CITY UNTIL 9 PM.
&&
17/HOWERTON
Hazardous weather outlook, Feb 8, 4:51 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
451 AM CST TUE FEB 8 2005
KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
451 AM CST TUE FEB 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR MOST OF THE AREA. SEE
THE LATEST WINTER WEATHER ADVISORY FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN OR SNOW IS POSSIBLE FRIDAY NIGHT ACROSS CENTRAL KANSAS, AND
AREA WIDE SATURDAY NIGHT. IT IS TOO EARLY TO SPECULATE ON
PRECIPITATION TYPE OR AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
HOWERTON
In the hours before
Local storm report, Feb 8, 5:39 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
539 AM CST TUE FEB 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM SNOW RUSSELL 38.89N 98.85W
02/08/2005 0.8 INCH RUSSELL KS LAW ENFORCEMENT
0520 AM SNOW GREAT BEND 38.36N 98.81W
02/08/2005 0.5 INCH BARTON KS LAW ENFORCEMENT
0530 AM SNOW ELLSWORTH 38.74N 98.23W
02/08/2005 0.5 INCH ELLSWORTH KS LAW ENFORCEMENT
0530 AM SNOW MCPHERSON 38.37N 97.66W
02/08/2005 1.0 INCH MCPHERSON KS LAW ENFORCEMENT
0530 AM SNOW STERLING 38.21N 98.21W
02/08/2005 0.5 INCH RICE KS LAW ENFORCEMENT
&&
RBLLocal storm report, Feb 8, 9:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 AM CST TUE FEB 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW COTTONWOOD FALLS 38.37N 96.54W
02/08/2005 1.0 INCH CHASE KS EMERGENCY MNGR
HEAVY SNOW AT THIS TIME.
0905 AM SNOW RUSSELL 38.89N 98.85W
02/08/2005 2.0 INCH RUSSELL KS LAW ENFORCEMENT
SNOW IS MIXED WITH SLEET.
0906 AM SNOW SALINA 38.82N 97.62W
02/08/2005 2.0 INCH SALINE KS LAW ENFORCEMENT
HEAVY SNOW MIXED WITH SLEET.
0910 AM SNOW ELLSWORTH 38.74N 98.23W
02/08/2005 4.0 INCH ELLSWORTH KS LAW ENFORCEMENT
HEAVY SNOW, INCH AND HOUR.
&&
BRWLocal storm report, Feb 8, 9:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
942 AM CST TUE FEB 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM SNOW LINCOLN 39.04N 98.15W
02/08/2005 3.0 INCH LINCOLN KS LAW ENFORCEMENT
HEAVY SNOW FALLING AT THIS TIME. REPORTS OF HEAVY SLEET
ALONG INTERSTATE 70.
0917 AM SNOW GREAT BEND 38.36N 98.81W
02/08/2005 2.0 INCH BARTON KS EMERGENCY MNGR
0917 AM SNOW SUSANK 38.64N 98.77W
02/08/2005 4.0 INCH BARTON KS EMERGENCY MNGR
HEAVY SNOW FALLING AT THIS TIME.
0920 AM SNOW MARION 38.35N 97.02W
02/08/2005 1.0 INCH MARION KS LAW ENFORCEMENT
0920 AM SNOW HILLSBORO 38.35N 97.20W
02/08/2005 3.0 INCH MARION KS AMATEUR RADIO
HEAVY SNOW FALLING AT THIS TIME. INCH AN HOUR.
0930 AM SNOW MCPHERSON 38.37N 97.66W
02/08/2005 2.0 INCH MCPHERSON KS EMERGENCY MNGR
HEAVY SNOW FALLING AT THIS TIME.
&&
BRWLocal storm report, Feb 8, 9:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
958 AM CST TUE FEB 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM FREEZING RAIN ARKANSAS CITY 37.07N 97.04W
02/08/2005 0.00 INCH COWLEY KS EMERGENCY MNGR
US 77 FROM THE BRIDGE SOUTH OF ARK CITY NORTH TO THE
BUTLER COUNTY LINE IS ICE COVERED. NUMEROUS ACCIDENTS ARE
BEING WORKED. AT LEAST TWO INJURIES HAVE BEEN REPORTED.
&&
BRWWinter Storm, Russell
- When
- February 8, 10:00 AM CST to 7:00 PM CST
- Where
- Russell forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
A winter storm crossing the Central Plains produced 7-10 inches of snow across primarily Russell and Lincoln counties. In Barton, McPherson, Rice, and Saline counties, accumulations of 4-6 inches were common, but the situation was compounded by significant ice accumulations resulting from the combination of sleet and freezing rain that made travel dangerous. Trained spotters contributed greatly to this narrative.
Winter Storm, Lincoln
- When
- February 8, 10:00 AM CST to 7:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Winter Storm, Barton
- When
- February 8, 10:00 AM CST to 7:00 PM CST
- Where
- Barton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Winter Storm, Ellsworth
- When
- February 8, 10:00 AM CST to 7:00 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Winter Storm, Saline
- When
- February 8, 10:00 AM CST to 7:00 PM CST
- Where
- Saline forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Winter Storm, Rice
- When
- February 8, 10:00 AM CST to 7:00 PM CST
- Where
- Rice forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Winter Storm, McPherson
- When
- February 8, 10:00 AM CST to 7:00 PM CST
- Where
- McPherson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nebraska, February 8, 2005$250,000 · 13 events
- Flooding in Indiana, February 8 to 28, 2005$80,000 · 8 events
- Flood in Ohio, February 8 to 9, 2005$75,000 · 1 event
- Flood in Ohio, February 8, 2005$25,000 · 1 event
- Winter Weather in Kansas, February 8, 200517 events
- Winter Storm in Kansas, February 8, 200514 events
- Heavy Snow in Kansas, February 8, 20056 events
- Winter Storm in Kansas, February 8, 20053 events
- Avalanche in Colorado, February 8, 20051 event
- Avalanche in Colorado, February 8, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436646, 5436647, 5436648, 5436649, 5436650, 5436651, 5436652.